Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD in Boys

My six year old has ADHD Comined type ODD and I need help

I have a six year old son who was resecently diagnosed with ADHD combined type ODD and he has been put on 27 mg of Concerta and he is having sleeping problems as well as eating problems. I have been told that these are common side affects of him being on this medication however he goes to bed at 7:30 and has a hard time falling asleep and he is up at 2:30 in the morning I would like to know if anyone has any ideas.

Replies

What time in the morning is he taking his Concerta?  With our son it lasts a good 12 hours so we have to ensure he takes it early. 

We have never had issues of him falling asleep and then waking up - if he takes his medicine late, the problem becomes he can’t fall asleep. Having a restless night of sleep is often part of ADHD since their brains are so active.

Yes - eating problems are also a side effect but if you give him a good breakfast and let him have a big healthy snack at bedtime, you should be ok. But it does depend on each child.

Good luck!

Posted by staypositive on Dec 27, 2013 at 11:38pm

my son has adhd and odd also and takes adderall and intuniv.  never has a problem sleeping but takes them at 6:30am.  the adderall does make him not hungery all the time so we do watch that.

Posted by dubajm on Dec 27, 2013 at 11:51pm

My 10 year old son was diagnosed with ADHD 3 years ago and takes Strattera for it. He has a lot of problems sleeping at night. I spoke to his doctor about it and he recommended Melatonin 3 mg. It’s an all natrual, non addictive sleeping aid and it works wonderfully. My son doesn’t have issues with eating, except for being picky. Hope you find something to help.

Posted by adavidson1982 on Dec 28, 2013 at 12:15am

My son loses his appetite on his meds as well. I make sure he has a big breakfast BEFORE he gets his meds in the morning, since it is the only real meal that he will sit up and eat for most of the day. Interestingly enough, with the medications being an appetite suppressant, he hasn’t lost weight. Keep an eye on your little guy-maybe he needs a small tweak in his dosage?
Best Wishes!

Posted by MOM2N8 on Dec 29, 2013 at 8:33am

Talk with the prescribing doctor specifically about the fact that he is waking at 2:30 am. Getting adequate rest is crucial to his success and ideal behavior the following day. He is not receiving adequate treatment if he is waking in the middle of the night every day (and neither are you). If this doctor won’t take that concern seriously, look for a new doctor.

My son’s first doctor for ADHD didn’t listen to my concerns, telling me medication loosing efficacy every two months was as good as it would be for my son. I found a new doctor for him after 9 months of feeling like I was never heard. It took a couple years still, but the new doc never gave up on finding the right treatment for my son and now he is doing really well. The right doctor is so important!

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Dec 30, 2013 at 7:41pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.